A warning from the Food and Drug Administration on Tuesday that the commonly-prescribed antibiotic Azithromycin may trigger potentially deadly irregular heart rhythm in some patients.
The antibiotic which is sold as Zithromax or Zmax and is sometimes referred to as 'Z-Pak' is often prescribed to treat bacterial infections such as bronchitis, pneumonia and ear infections.
In its warning, the FDA said the drug can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal heart rhythm known as prolonged QT interval, in which the timing of the heart's contractions becomes irregular. The FDA said doctors should use caution when giving the popular antibiotic to patients known to have this condition or who have certain risk factors.
A study in the New England Journal of Medicine last May compared the risk of cardiovascular death from different antibacterial drugs and found that the drug, which is made by Pfizer Inc and is also sold by generic drugmakers, had a higher rate of death.